Utah, 2007

Flash Flood in Utah, August 28, 2007

August 28, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused flash flooding in Arches National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flash flooding in Arches National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 2:13 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 2:13 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT TUE AUG 28 2007

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
DAYTIME HEATING IS RESULTING IN SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON...MAINLY DUE TO LOCAL CONVERGENCE OVER THE HIGH
TERRAIN. MOST SHOWERS AND STORMS SO FAR ARE OCCURRING OVER NORTHEAST
UTAH AND NORTHWEST COLORADO WHERE A WEAK SURFACE BOUNDARY IS
ENHANCING LIFT. ACROSS THE CENTRAL AND SOUTH THE THUNDERSTORMS HAVE
BEEN SLOW TO DEVELOP APPARENTLY DUE TO SUBSIDENCE AND SOME DRYING
THAT TOOK PLACE IN THE WAKE OF THE SHORTWAVE TROUGH THAT PASSED EAST
OF THE AREA LAST NIGHT. STILL EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON OVER ALL THE
MOUNTAIN AREAS AND HIGH PLATEAUS WITH A FEW STORMS AFFECTING LOWER
VALLEYS...ESPECIALLY ACROSS THE NORTH. AREAL COVERAGE OF SHOWERS AND
STORMS WILL DIMINISH WITH SUNSET.

THE SUBTROPICAL RIDGE SITUATED SOUTH OF THE AREA WILL BECOME
RECONFIGURED WITH A HIGH BECOMING CENTERED OVER ARIZONA AND THE FOUR
CORNERS AREA WEDNESDAY AND THURSDAY. DIURNAL SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH AFTERNOON STAYING MOSTLY OVER THE
HIGH TERRAIN AS MOISTURE GETS RECYCLED. WEAK SHORTWAVE DISTURBANCES
ROTATING AROUND THE HIGH CENTER MAY ENHANCE LIFT. THE ATMOSPHERE HAS
UNDERGONE SOME DRYING SINCE YESTERDAY BUT STORMS WILL BE SLOW
MOVING THE NEXT COUPLE OF DAYS WITH LOCALLY HEAVY RAIN POSSIBLE.

A FEW DEGREES OF WARMING EXPECTED WEDNESDAY WITH LITTLE CHANGE FOR
THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
EXPECT DIURNAL SHOWERS AND THUNDERSTORMS FROM RESIDUAL MOISTURE AND
A FEW WEAK DISTURBANCES ROTATING AROUND THE HIGH THURSDAY NIGHT.
UPPER SHORTWAVE TRACKS OVER THE NORTHERN PORTION OF THE CWA EARLY
FRIDAY SO INCREASED CLOUD COVER SLIGHTLY AND KEPT THE LOW GRADE
POPS ALTHOUGH WILL WATCH NEXT MODEL RUNS FOR CONSISTENCY AS FEATURE
MAY SPARK SLIGHTLY MORE CONVECTIVE COVERAGE EARLIER IN THE DAY
FRIDAY. KEPT CURRENT TREND OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE EXTENDED. THE RIDGE CENTER SLIDES WEST
OVER SOUTHERN NV AND WESTERN AZ AND THEN STARTS TO ELONGATE AND
TILT IN THE POS DIRECTION LATE FRI AND EARLY SAT. MODELS WANT TO
FLATTEN THE RIDGE OUT...KEEPING THE JET STREAM NORTH OF THE REGION...
DURING THE BEGINNING OF NEXT WEEK. ONLY MINOR TWEAKS TO EXTENDED
TEMPERATURES WITH MAIN FORECAST TREND ON TRACK.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS AND
HIGH PLATEAUS THROUGH ABOUT 03Z THIS EVENING. WIDELY SCATTERED STORMS
WILL IMPACT THE YAMPA RIVER BASIN...WITH ISOLATED CELLS AFFECTING
LOWER VALLEYS FURTHER SOUTH. TYPICAL GUSTY OUTFLOW WINDS CAN BE
EXPECTED WITH STORMS WITH LOCAL MVFR CIGS AND VISIBILITY IN HEAVIER
SHOWERS. OTHERWISE VFR WILL PREVAIL. SIMILAR CONDITIONS EXPECTED
WEDNESDAY WITH THE AREA UNDER THE INFLUENCE OF AN UPPER LEVEL
SUBTROPICAL HIGH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...TAL
LONG TERM...AS
AVIATION...TAL
Hazardous weather outlook, Aug 28, 5:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 28 2007

COZ001>014-017>023-UTZ022>025-027>029-291200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER
TERRAIN...WILL DEVELOP IN THE EARLY AFTERNOON.  SHOWERS AND
THUNDERSTORMS WILL DISSIPATE DURING THE EVENING.  A FEW OF THE
STRONGER STORMS WILL PRODUCE SMALL HAIL AND ERRATIC WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS ON WEDNESDAY.  BUT SLIGHTLY DRIER CONDITIONS CAN
BE EXPECTED ON THURSDAY AND THROUGH THE LABOR DAY WEEKEND...BUT
ISOLATED AFTERNOON THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE
SOUTHWESTERN COLORADO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 122 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
August 28, 4:30 PM MST to 9:00 PM MST
Where
Grand County, 10 mi N of Moab to 11 mi N of Moab
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
38.725, -109.550

Flash flooding occurred along the Salt Wash in Arches National Park. Several inches of water was flowing over a temporary bridge built to replace the original foot bridge destroyed by flooding the previous year. The temporary bridge was damaged and was carried a few feet downstream. Water was also running across the road and parking lot in the Wolfe Ranch area of the Park. Water covered about 30 feet of the road and was up to 2 feet deep. The road leading to Delicate Arch was closed for a period of time as a precaution.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56805.